A Case of Methemoglobinemia Suspected to Be Induced by Rabeprazole

Read full text
Authors: Ryo Kawasaki, Chiaki Toida, Hiroshi Kamijo, Mayo Akita, Masao Hattori, Michitaro Ichikawa, Hiroshi Takayama, Hiroshi Miyama, Kenichi Nitta, Hiroshi Imamura
Cited by: 1
References: 9

Abstract

Background: Methemoglobinemia is a rare but potentially life-threatening condition characterized by reduced oxygen delivery owing to hemoglobin oxidation to its ferric form. Although it is commonly associated with agents such as dapsone and lidocaine, to our knowledge, no prior cases of methemoglobinemia associated with proton pump inhibitors (PPIs) have been reported. We report a case of methemoglobinemia suspected to be induced by rabeprazole in an elderly patient. Case Presentation: The patient was an 82-year-old woman who developed progressive cyanosis and had elevated methemoglobin (MetHb) levels while on rabeprazole. Her MetHb levels decreased after rabeprazole discontinuation but again increased on drug reintroduction. Other medications and congenital causes were excluded, and the aforementioned temporal relationship suggested an association with rabeprazole. Conclusion: PPIs may be associated with methemoglobinemia, although causality cannot be definitively established based on a single case. The chemical structure of rabeprazole, particularly the presence of an amino group, may contribute to oxidative processes. Clinicians should consider PPIs as a potential contributing factor in unexplained methemoglobinemia and promptly discontinue the suspected agent when appropriate.

Fields of Study & Subjects

Methemoglobinemia and Tumor Lysis Syndrome Poisoning and overdose treatments Neonatal Health and Biochemistry

Publication details

Journal / source
Acute Medicine & Surgery
Publisher
Wiley
Volume
13
Issue
1
Pages
e70130–e70130
Publication date
1 January 2026
Language
EN